Texas, 2021

Winter Storm and High Wind in Texas, March 17, 2021

March 17, 2021 · NWS AMA · 34 events in 20 counties and zones

A dynamic storm system brought high winds and a heavy wet snow on the 17th of March 2021. This combination lead to blizzard conditions in some areas and near blizzard conditions in others.

Where it happened

Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A dynamic storm system brought high winds and a heavy wet snow on the 17th of March 2021. This combination lead to blizzard conditions in some areas and near blizzard conditions in others. Travel was impacted area wide and isolated power outages were reported. Some areas got well above 6 inches of snow with drifts of one to two feet. The day prior this same system produced severe thunderstorms capable of one inch diameter hail and wind gusts well over 60 mph in the eastern Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 16, 11:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 16, 11:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1247 AM CDT Wed Mar 17 2021

.AVIATION...
Visibilities will continue to fall across the TAF sites overnight
into this morning as rain and snow spreads southeast across the
area. The lowest visibility with LIFR conditions will generally be
between 10z and 20z. Skies will become VFR during the afternoon.
Strong north winds at 30 to 40 knots with higher gusts will be
common until they decrease to 20 knots or less around sunset.

&&

.PREV DISCUSSION... /Issued 708 PM CDT Tue Mar 16 2021/

AVIATION...
For the 00Z TAFs, deteriorating weather conditions are expected at
the terminal sites later tonight and Wednesday morning with rain,
snow, strong winds, low cigs and low vsbys due to an eastward
movg upper level storm system. The combination of falling snow and
strong winds will result in areas of blowing snow and possible
near whiteout conditions at times, especially Wednesday morning.
Rapidly improving weather from west to east is forecast Wednesday
afternoon.

02

PREV DISCUSSION... /Issued 518 PM CDT Tue Mar 16 2021/

SHORT TERM...Tonight and Wednesday.
Most of the active weather will occur tonight and Wednesday. A
vigorous closed upper level low pressure system will move across
central NM this evening, then across the southern TX Panhandle
late tonight and Wednesday morning and will bring a variety of
weather to the region. Short range models are in agreement on the
track an speed of this storm system and were accepted based on
latest water vapor imagery.

For this evening, thunderstorms are possible across northern and
eastern sections. The potential is there for some storms to become
strong to severe across mainly the eastern half of the fcst area,
with large hail, damaging winds, localized flooding, and isolated
tornadoes all possible. Thunderstorm development will be tied to
passage of a cold front, with the most likely time period between
8 PM and 2 AM.

Colder air will then invade the region late tonight and Wednesday.
This will set the stage for wintry precipitation to develop across
most of the OK and TX Panhandles starting late tonight across the
northwest sections, spreading southeast to encompass most of the
area Wednesday morning. A mix of rain and snow will eventually
change to all snow from the northwest late tonight and Wednesday
morning. Very strong winds on the order of 30 to 40 mph with gusts
of 55 to 60 mph are expected due to a very tight pressure
gradient. These winds, coupled with falling snow, will likely
result in near whiteout or whiteout conditions. After extensive
coordination with surrounding offices, have upgraded the Winter
Storm Watch to a Blizzard Warning for most of the area for late
tonight and Wednesday. Outside the Blizzard Warning in the far
eastern and southeastern TX Panhandle where little to no snow is
expected, we have issued a High Wind Watch for Wednesday. Total
snowfall accumulations of 1 to 4 inches are expected, with highest
totals in northern sections. Will comment that most short range
models suggest higher snowfall accumulations associated with a
well defined band of snow that is forecast to move across the area
late tonight and Wednesday. This will be something to monitor
closely as the event unfolds. It is possible amounts may need to
be adjusted upward in places where the heavier band of snow
affects. Rapid improvement from west to east is foreseen Wednesday
afternoon. Utilized NBM pops and CONSMOS winds tonight and
Wednesday.

02

LONG TERM...Tomorrow night through Monday...

In the wake of the departing low pressure system by tomorrow
night, skies will clear out with H500 northwesterly flow returning
to the Panhandles. Dry conditions should be prevalent through
most of the long term forecast period. A low amplitude ridge will
traverse the southern Rockies into the southern Plains going into
the weekend. H500 winds will then shift to southwesterly flow
Sunday and Monday ahead of our next weather system.

With the exception of diurnally driven winds, dry conditions will
continue through Sunday. Temperatures will moderate from below
average Thursday and Friday to at or above average from Saturday
through Monday. Latest 16/12Z model and numerical guidance
towards the very end of the long term forecast period hints at
some additional precipitation moving into the Panhandles
associated with our next H500 trough. Will watch and update
accordingly as we get closer to the start of next week.

Meccariello

FIRE WEATHER...Tonight through Thursday.
Critical fire weather conditions are expected through early this
evening across the southwest Texas Panhandle due to twenty foot
southwest winds of 15 to 25 mph with gusts to around 40 mph along
with minimum relative humidity values around 9 percent and RFTI
values of 4 to 6. Elevated fire weather conditions are also
expected to continue through early this evening across western
sections of Potter and Randall counties where less rain fell this
past weekend. Neither elevated nor critical fire weather
conditions are anticipated Wednesday and Thursday due to expected
precipitation later tonight and Wednesday.

02

&&

.AMA Watches/Warnings/Advisories...
TX...Blizzard Warning until 7 PM CDT this evening for the following
     zones: Carson...Dallam...Deaf Smith...Gray...Hansford...
     Hartley...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman.

     High Wind Watch from 7 AM CDT this morning through this evening
     for the following zones: Armstrong...Collingsworth...
     Donley...Hemphill...Wheeler.

OK...Blizzard Warning until 7 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

&&

15/77
Hazardous weather outlook, Mar 17, 12:09 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
109 AM CDT Wed Mar 17 2021

OKZ001>003-TXZ001>020-317-171815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
109 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the Oklahoma Panhandle as
well as northern and eastern sections of the Texas Panhandle. A
few storms will have the potential to become strong across the
eastern half of the area, with hail, strong winds, and localized
flooding the primary hazards.

Blizzard conditions will develop late tonight across the
northwestern one third of the Oklahoma and Texas Panhandles. A
Blizzard Warning is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Blizzard conditions are expected Wednesday across the Oklahoma
Panhandle and the northwestern two thirds of the Texas Panhandle.
Total snowfall accumulations of 1 to 4 inches along with north
winds of 30 to 40 mph with gusts up to 60 mph are anticipated. A
Blizzard Warning is in effect for this area until 6 PM Wednesday.
In addition, a High Wind Watch is in effect Wednesday for parts of
the eastern and southeastern Texas Panhandle due to the strong
north winds.

.SPOTTER INFORMATION STATEMENT...

Trained spotters and cooperative observers are highly encouraged
to provide snow and visibility reports late tonight and Wednesday.

In the hours before

Local storm report, Mar 16, 11:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1213 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND GST     2 NNE CANADIAN          35.94N 100.37W
03/16/2021  E80 MPH          HEMPHILL           TX   LAW ENFORCEMENT

            DOWNED POWER LINES HAVE FORCED THE CLOSURE OF U.S.
            HIGHWAY 83 AT THE INTERSECTION OF U.S. HIGHWAY 60 AND
            U.S. HIGHWAY 83.

&&

EVENT NUMBER AMA2100032

SCHNEIDER
Local storm report, Mar 16, 11:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1220 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     2 NNE CANADIAN          35.94N 100.37W
03/16/2021  E80 MPH          HEMPHILL           TX   LAW ENFORCEMENT

            DOWNED POWER LINES HAVE FORCED THE CLOSURE OF U.S.
            HIGHWAY 83 AT THE INTERSECTION OF U.S. HIGHWAY 60 AND
            U.S. HIGHWAY 83.

&&

CORRECTED EVENT TIME

EVENT NUMBER AMA2100032

SCHNEIDER
Local storm report, Mar 16, 11:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1222 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             2 NNE CANADIAN          35.94N 100.37W
03/17/2021  E1.00 INCH       HEMPHILL           TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA2100033

SCHNEIDER
Local storm report, Mar 16, 11:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1234 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     TSTM WND DMG     15 NW CODMAN            35.81N 100.91W
03/16/2021                   ROBERTS            TX   LAW ENFORCEMENT

            OVERTURNED SEMI ON U.S. HIGHWAY 70 NEAR ANTELOPE ROAD.

&&

EVENT NUMBER AMA2100034

SCHNEIDER
Local storm report, Mar 16, 11:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1242 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     2 NNE CANADIAN          35.94N 100.37W
03/16/2021  E80 MPH          HEMPHILL           TX   LAW ENFORCEMENT

            DOWNED POWER LINES HAVE FORCED THE CLOSURE OF U.S.
            HIGHWAY 60 AT THE INTERSECTION OF U.S. HIGHWAY 60 AND
            U.S. HIGHWAY 83.

&&

CORRECTED REMARKS

EVENT NUMBER AMA2100032

SCHNEIDER
Local storm report, Mar 16, 11:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1249 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     5 NW CANADIAN           35.95N 100.45W
03/17/2021                   HEMPHILL           TX   FIRE DEPT/RESCUE

            SIX POWER POLES AND LINES REPORTED DOWN. ESTIMATED
            THUNDERSTORM WIND GUST 80 MPH.

&&

EVENT NUMBER AMA2100035

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm, 16 high wind. Local standard time, as filed.

Winter Storm, Dallam

When
March 17, 1:00 AM CST to 11:00 AM CST
Where
Dallam forecast zone
Reported by
CoCoRaHS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Dallam County received around 2 of snow fall in the northwest third to half of the county while the south to southeast received close to 3 inches with the far southeastern corner close to 4 inches. High winds accompanying the snow most likely made for very poor visibility at times.

High Wind, Sherman

When
March 17, 1:59 AM CST to 3:59 AM CST
Where
Sherman forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Winter Storm, Deaf Smith

When
March 17, 2:00 AM CST to 10:30 AM CST
Where
Deaf Smith forecast zone
Reported by
Emergency Manager
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

A good portion of the county to the north closer to the I-40 corridor received 3 to 6 inches of snow. Further to the southeast near Hereford less snow fell with measurements around the 1 to 3 inch range.

Winter Storm, Hansford

When
March 17, 3:00 AM CST to 1:00 PM CST
Where
Hansford forecast zone
Reported by
Public
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

A good portion of Hansford County received 5 to 6 inches while a small portion in the northwest was closer to 1 to 2 inches and a small portion in the southeast was closer to the 6 to 8 inch range. High sustained winds combined with the snow brought poor visibility and near blizzard conditions for several hours.

Winter Storm, Hartley

When
March 17, 3:00 AM CST to 10:00 AM CST
Where
Hartley forecast zone
Reported by
Public
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Hartley County received higher snow amounts near 6 inches in the far southeastern portions of the county with the west to northwest half in the 2 to 3 inch range. High winds accompanying the snow created poor visibility with almost blizzard like conditions at times.

Winter Storm, Hutchinson

When
March 17, 3:00 AM CST to 2:00 PM CST
Where
Hutchinson forecast zone
Reported by
Trained Spotter
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The vast majority of Hutchinson County received 4-6 of snow with a small portion in the northeast that received 6-8 of snow. Due to the strong winds, periods of white out conditions were reported by a trained weather spotter with a report specifically coming in around 0841 CST. High winds accompanying the snow created poor visibility with blizzard like conditions at times for several hours.

Winter Storm, Oldham

When
March 17, 3:00 AM CST to 1:00 PM CST
Where
Oldham forecast zone
Reported by
Public
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Oldham County received 2-6 of snow with the lower end in the northwest corner of the county while the higher amounts were along the south near the I-40 corridor. High winds accompanying the snow created poor visibility with blizzard like conditions at times.

Winter Storm, Potter

When
March 17, 3:00 AM CST to 1:00 PM CST
Where
Potter forecast zone
Reported by
NWS Employee
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The vast majority of Potter County received 3 to 6 inches of snow. The official snowfall for Amarillo measured near the airport was 5.7 inches. Around 9 AM employees at the National Weather Service noted white out conditions occurring with the snow combined with high winds.

Winter Storm, Randall County

When
March 17, 3:00 AM CST to 1:00 PM CST
Where
Randall County forecast zone
Reported by
NWS Employee
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The northwest corner of Randall County, from Canyon to Umbarger up to Bushland and some areas in south Amarillo received 3 to 6 inches of snow. The rest of the county to the southeast only received 1 to 3 inches of snow. An NWS employee in SSW Amarillo measured 7.5 inches of snow around 1000 CST.

Winter Storm, Sherman

When
March 17, 3:30 AM CST to 11:30 AM CST
Where
Sherman forecast zone
Reported by
Trained Spotter
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Sherman County received two inches of snow in the far northern portions while the rest of the county received 4 to 6 inches with the far southeastern corner of the county closer to the 6 inches. High winds combined with the snow created reduced visibilities. White out conditions were observed at times between 7:15 am to 12:35 pm by a trained spotter, describing near blizzard conditions.

Winter Storm, Moore

When
March 17, 3:30 AM CST to 1:30 PM CST
Where
Moore forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The vast majority of Moore County received 4 to 6 inches of snow. High winds accompanying the snow created poor visibility with almost blizzard like conditions at times.

Winter Storm, Roberts

When
March 17, 4:00 AM CST to 2:00 PM CST
Where
Roberts forecast zone
Reported by
Public
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Southwest Roberts County recieved 6-8 of snow along with the northwest section of Gray County around Pampa, TX. The rest of the Hutchinson County saw 4-6 in the western two thirds while the southeast was closer to the 2 mark. High winds accompanying the snow created poor visibility with almost blizzard like conditions at times.

Winter Storm, Hemphill

When
March 17, 4:00 AM CST to 4:00 PM CST
Where
Hemphill forecast zone
Reported by
Public
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

The northern half of Hemphill County received 3 to 6 inches of snow while the southern half was more in the 2 to 3 inch range. High winds accompanying the snow created poor visibility with almost blizzard like conditions at times.

Winter Storm, Carson

When
March 17, 4:00 AM CST to 2:00 PM CST
Where
Carson forecast zone
Reported by
County Official
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

The majority of Carson County received 4 to 6 inches of snow with a little less to the southeast and an isolated area of more just to the north of Pantex. High winds accompanying the snow created poor visibility with blizzard like conditions at times.

Winter Storm, Gray

When
March 17, 4:00 AM CST to 3:00 PM CST
Where
Gray forecast zone
Reported by
Trained Spotter
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The heaviest snow fell around Pampa Texas with 6 to 8 inches of snow. Snow amounts gradually decreased to the 1 to 2 inch range the further southeast into the county. High winds accompanying the snow created poor visibility with blizzard like conditions at times.

Winter Storm, Armstrong

When
March 17, 4:00 AM CST to 1:00 PM CST
Where
Armstrong forecast zone
Reported by
Public
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Portions of Armstrong County in the west and north received 2-3 of snow while the rest of the county. High winds accompanying the snow created poor visibility with blizzard like conditions at times.

Winter Storm, Ochiltree

When
March 17, 5:00 AM CST to 3:30 PM CST
Where
Ochiltree forecast zone
Reported by
Trained Spotter
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Ochilltree County received 2 to 6 inches of snow with the majority of the western county getting closer to the 6 inch range while the far eastern portion were closer to the 2 to 4 inches range. High winds combined with the snow created poor visibilities with blizzard like conditions.

Winter Storm, Lipscomb

When
March 17, 5:00 AM CST to 4:00 PM CST
Where
Lipscomb forecast zone
Reported by
Law Enforcement
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Lipscomb County received 3 to 6 inches of snow with the higher amounts falling around Lipscomb down to near Canadian, TX. High winds accompanying the snow created poor visibility with almost blizzard type conditions at times.

High Wind, Oldham

When
March 17, 5:03 AM CST
Where
Oldham forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Other mesonets across the county measure sustained winds in excess of 40 mph during the late morning hours of the 17th.

High Wind, Potter

When
March 17, 5:31 AM CST
Where
Potter forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Sustained winds upwards of 44 MPH were measured by West Texas Mesonet sites in the county as well. Mainly around 1100 to 1200 LST.

Winter Storm, Wheeler

When
March 17, 6:00 AM CST to 3:00 PM CST
Where
Wheeler forecast zone
Reported by
Public
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

The far northwest corner of Wheeler County saw close to 3 to 4 inches while the majority of the county to the south and east saw less than an inch. High winds accompanying the snow created poor visibility with blizzard like conditions at times.

High Wind, Randall County

When
March 17, 6:02 AM CST
Where
Randall County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Sustained winds upwards of 45 MPH were measured by mesonet sites in Randall County as well, around 1000 to 1200 LST.

High Wind, Armstrong

When
March 17, 6:19 AM CST
Where
Armstrong forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

High Wind, Deaf Smith

When
March 17, 6:35 AM CST to 8:35 AM CST
Where
Deaf Smith forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

High Wind, Hutchinson

When
March 17, 6:57 AM CST to 8:57 AM CST
Where
Hutchinson forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

High Wind, Hutchinson

When
March 17, 7:59 AM CST
Where
Hutchinson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

This was at the Stinnett mesonet.

High Wind, Armstrong

When
March 17, 8:15 AM CST to 1:15 PM CST
Where
Armstrong forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

High Wind, Collingsworth

When
March 17, 8:35 AM CST
Where
Collingsworth forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Another mesonet in Dozier measured a gust of 58 mph at 0938 LST. First gust was measured by the Wellington mesonet. Sustained winds also reached upwards of 45 MPH right around 1131 LST.

High Wind, Gray

When
March 17, 8:55 AM CST
Where
Gray forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The mesonet near Lake McClellan measured sustained winds around 48 mph around 1027 LST as well.

High Wind, Randall County

When
March 17, 9:22 AM CST
Where
Randall County forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Emergency Manager reported downed power lines 6 miles SSW of Amarillo.

High Wind, Hutchinson

When
March 17, 9:43 AM CST
Where
Hutchinson forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Emergency Management reported a 130-foot radio tower had collapsed 1 mile south of Borger.

High Wind, Hemphill

When
March 17, 10:11 AM CST to 12:11 PM CST
Where
Hemphill forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

High Wind, Donley

When
March 17, 10:41 AM CST to 12:41 PM CST
Where
Donley forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

High Wind, Hansford

When
March 17, 11:20 AM CST to 1:30 PM CST
Where
Hansford forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951608, 948309, 951642, 951610, 951616, 951634, 951637, 951638, 951643, 951609, 951618, 951635, 951636, 951639, 951640, 951644, 951611, 951613, 948310, 948312, 951641, 948314, 948316, 948318, 948319, 948320, 948321, 948322, 948323, 948324, 948325, 948343, 948344, 948345.